Texas, 2014

Hail in Texas, April 13, 2014

April 13, 2014 · NWS OUN · 1 event in 1 county or zone

A slow moving cold front sparked scattered severe thunderstorms during the afternoon and evening hours. Abundant moisture and instability fueled the storms, giving way to isolated reports of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving cold front sparked scattered severe thunderstorms during the afternoon and evening hours. Abundant moisture and instability fueled the storms, giving way to isolated reports of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 12:18 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 12:18 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
118 PM CDT SUN APR 13 2014

.DISCUSSION...
THUNDERSTORMS ARE EXPECTED ON THE FRONT/DRYLINE THIS AFTERNOON AS
BOUNDARIES ARE MOVING QUICKLY. SEE THE HAZARDOUS WEATHER PRODUCT
FOR DETAILS. VERY GUSTY WINDS WILL PRECEDE AND FOLLOW THE FRONT. A
WIND ADVISORY COVERS BOTH SIDES OF THE FRONT UNTIL MID-DAY MONDAY.
THE AIRMASS IS QUITE COLD FOR MID-APRIL AND TEMPERATURES WILL
FALL QUICKLY WHEN THE FRONT PASSES. UNTIL THEN RED FLAG CONDITIONS
ARE BEING MET IN SOUTHWEST OKLAHOMA AHEAD OF THE FRONT. A FREEZE
WARNING IS EFFECTIVE EARLY MONDAY IN NORTHWEST OK AND A HARD
FREEZE AND FREEZE WARNINGS FOR DIFFERENT PARTS OF THE AREA EARLY
TUESDAY. AFTER A VERY COOL MONDAY, MILD WEATHER WILL RETURN FOR
MOST OF THE WEEK. THERE IS A CHANCE FOR RAIN THURSDAY BECAUSE OF A
FAST-MOVING UPPER WAVE ACROSS THE NORTHERN PLAINS AND THEN AGAIN
IN THE WEEKEND WHEN A SLOWER UPPER LOW APPROACHES FROM THE
SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  47  26  61 /  40  30   0   0
HOBART OK         36  49  23  63 /  10  20   0   0
WICHITA FALLS TX  41  52  26  63 /  20  10   0   0
GAGE OK           32  46  23  66 /  50  30   0   0
PONCA CITY OK     35  46  25  61 /  30  40   0   0
DURANT OK         45  50  30  60 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HARD FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR OKZ004>025-
     027-033>038-044.

     WIND ADVISORY UNTIL NOON CDT MONDAY FOR OKZ004>031-033>041-
     044>046-050.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR OKZ004-005-009-
     010-014.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR OKZ026-028>032-
     039>043-045>048-050>052.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ021>023-
     033>038-044.

TX...HARD FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR TXZ083>089.

     WIND ADVISORY UNTIL NOON CDT MONDAY FOR TXZ083>090.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR TXZ090.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083>089.

&&

06/09
Hazardous weather outlook, Apr 13, 10:45 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN APR 13 2014

OKZ004>048-050>052-TXZ083>090-141015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA THROUGH EARLY AFTERNOON.  SEVERE STORMS ARE
NOT EXPECTED WITH THIS ACTIVITY.

BY 3 PM...A STRONG COLD FRONT AND UPPER LEVEL STORM SYSTEM
WILL RESULT IN INCREASING THUNDERSTORM CHANCES. STRONG
TO SEVERE STORMS WITH DAMAGING WINDS OVER 70 MPH AND LARGE HAIL
UP TO 2 INCHES IN DIAMETER WILL BE POSSIBLE ALONG AND EAST OF
INTERSTATE 35. THE RISK OF TORNADOES IS LOW.

.SEVERE OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING
EAST OF A LINE FROM ENID TO CHICKASHA TO DUNCAN.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA SHOULD PREPARE FOR
SEVERE WEATHER OPERATIONS FROM 3 TO 10 PM.

.FIRE WEATHER...
VERY DRY...HOT...AND WINDY CONDITIONS WILL INCREASE THE RISK OF WILDFIRES
IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS FOR AWHILE THIS AFTERNOON.
A COLD FRONT WILL BRING STRONG GUSTY WINDS BY LATE AFTERNOON ALONG WITH
HIGHER HUMIDITY.

.STRONG WINDS...
STRONG GUSTY SOUTH WINDS WILL BE REPLACED BY STRONG NORTH WINDS
THIS AFTERNOON AND TONIGHT. WIND GUSTS OVER 40 MPH ARE LIKELY AHEAD
AND BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.FREEZING TEMPERATURES...
FREEZING TEMPERATURES ARE EXPECTED EARLY MONDAY MORNING ACROSS
NORTHWESTERN OKLAHOMA...AND THEN AGAIN ACROSS MUCH OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS BY TUESDAY MORNING. PROTECT TENDER
VEGETATION.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Apr 13, 5:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             15 SE RUSH SPRINGS      34.63N 97.77W
04/13/2014  E1.75 INCH       STEPHENS           OK   AMATEUR RADIO

            11 EAST OF HWY 81

0558 PM     TORNADO          8 NNE VELMA             34.56N 97.61W
04/13/2014                   STEPHENS           OK   BROADCAST MEDIA

            VERY BRIEF...REPORTED VIA KWTV

&&

DW
Special weather statement, Apr 13, 5:47 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SUN APR 13 2014

OKZ045-046-050-TXZ090-140015-
LOVE OK-JEFFERSON OK-CARTER OK-CLAY TX-
647 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOVE...EASTERN
JEFFERSON...SOUTHWESTERN CARTER AND CENTRAL CLAY COUNTIES UNTIL 715
PM CDT...

AT 646 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF RINGLING TO 3 MILES NORTHEAST OF TERRAL TO 3
MILES SOUTH OF LAKE ARROWHEAD...MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3365 9841 3394 9802 3424 9774 3416 9736
      3391 9748 3390 9759 3395 9759 3399 9767
      3391 9777 3392 9778 3391 9778 3386 9784
      3388 9798 3359 9798
TIME...MOT...LOC 2346Z 269DEG 46KT 3422 9766 3393 9790 3366 9836
Local storm report, Apr 13, 6:13 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             NOBLE                   35.14N 97.39W
04/13/2014  E1.00 INCH       CLEVELAND          OK   PUBLIC

&&
Local storm report, Apr 13, 6:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 S WILSON              34.13N 97.43W
04/13/2014  E1.75 INCH       CARTER             OK   TRAINED SPOTTER

&&
Special weather statement, Apr 13, 6:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT SUN APR 13 2014

TXZ090-140045-
CLAY TX-
720 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY UNTIL 745 PM
CDT...

AT 719 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES WEST OF NOCONA TO 6 MILES EAST OF WINDTHORST...MOVING
SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3357 9842 3362 9842 3363 9841 3379 9798
      3347 9798 3347 9831
TIME...MOT...LOC 0019Z 307DEG 21KT 3379 9780 3360 9832
Local storm report, Apr 13, 6:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             WILSON                  34.16N 97.43W
04/13/2014  E1.00 INCH       CARTER             OK   STORM CHASER

&&

The radar

The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
April 13, 6:45 PM CST
Where
Clay County, Bellevue
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.630, -98.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510252.